Alert archive / Illinois / Special Weather Statements in 2011

Special Weather Statement, NWS Quad Cities, IA

April 15, 2011Hancock County, Illinois; Clark County, Missouri

NWS Quad Cities, IA issued this special weather statement at Apr 15, 2011, 2:21 PM CDT for Hancock County, Illinois; Clark County, Missouri. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2011, 2:21 PM CDT (19:21 UTC)
Expired
Apr 15, 2011, 3:45 PM CDT
In force
84 min
Issued by
NWS Quad Cities, IA

Counties Hancock County, IL, Clark County, MO

The radar

The Quad Cities radar (KDVN), 156 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 459 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
459 m²/s²
0-3 km storm-relative helicity
465 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WWUS83 KDVN 151921
SPSDVN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 PM CDT FRI APR 15 2011

IAZ099-ILZ034-035-MOZ010-152045-
CLARK-HANCOCK-LEE-MCDONOUGH-
221 PM CDT FRI APR 15 2011

...STRONG THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL MOVING INTO 
THE AREA...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF STRONG THUNDERSTORMS ROUGHLY 40 MILES SOUTHWEST OF WEST 
POINT...OR 28 MILES SOUTH OF CANTON...MOVING NORTH AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ST PATRICK...WINCHESTER...GREGORY LANDING...TIOGA...WEST POINT AND
  STILLWELL BETWEEN 3 PM AND 330 PM THIS AFTERNOON.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS OVER 30 MPH ARE 
POSSIBLE WITH THESE STORMS. 

LAT...LON 4019 9150 4024 9151 4026 9187 4056 9189
      4059 9070 4028 9077 4028 9090 4019 9091
TIME...MOT...LOC 1914Z 188DEG 26KT 3976 9156

$$



SHEETS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Apr 15, 3:45 AM CDT, 10 hours 36 minutes earlier.

Area forecast discussion, Apr 15, 3:45 AM CDT, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 AM CDT FRI APR 15 2011

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING MAIN 996 MB LOW ORGANIZING OVER
EASTERN KS...WITH A TIGHT PRESSURE GRADIENT ACRS IA INTO NORTHERN IL
INDUCING BRISK EAST-NORTHEAST SFC WINDS. W/V LOOP WAS INDICATING A
CLOSED UPPER LOW OVER CENTRAL KS ATTM...WITH MAIN UPPER JET PUNCH
ROUNDING IT/S SOUTHERN FLANK FROM CO...TO NORTHERN TX AND HOOKING
BACK UP ACRS AR AND SOUTHERN MO. BRISK AND DRYING ENE LLVL FLOW
STILL HOLDING PRECIP MAKING PROCESSES AT BAY PROBABLY THROUGH AT
LEAST MID MORNING.

&&

.SHORT TERM...TODAY AND TONIGHT...
LATEST SUITE OF 12Z RUN SHORT RANGE MODELS AND THE EUROPEAN
SOLUTIONS ALL REASONABLY SIMILAR IN SUGGESTING THE SFC LOW WILL
MIGRATE TOWARD NORTHEAST MO THROUGH THIS EVENING AND START TO
OCCLUDE ALONG THE WAY. FIRST FORECAST CONCERN IS EXTENT OF GRADIENT
WINDS ACRS THE LOCAL FCST AREA. SOME AREAS ALREADY TICKLING
SUSTAINED WIND ADVISORY CRITERIA OF 30 MPH AND DESPITE A SUBSTANTIAL
WARM WEDGE INVERSION BETWEEN H9-H8 MB...THE LLVL WINDS UNDER THAT
INVERSION STILL VERY STOUT AND SUPPORT AREAS ALONG AND NORTH OF I80
REACHING WIND ADVISORY CRITERIA ESPECIALLY AFTER SUNRISE. WILL
ISSUE AND ADVISORY THROUGH 00Z...BUT APPROACH OF THE SFC LOW AND
SOME PRESSURE GRADIENT RELAX MAY ALLOW AND EARLIER CANCELLATION. SOME
AREAS SOUTH OF I80 MAY BRIEFLY REACH CRITERIA AS WELL THROUGH 18Z
BEFORE GRADIENT RELAX EFFECT...BUT EXPECT THAT AREA NOT AS
WIDESPREAD AND WILL HOLD OFF HEADLINES IN THE SOUTH FOR NOW BUT
INCOMING SHIFT WILL HAVE TO WATCH. AS FRO THE RAIN...LIKE THE 00Z
RUN 4KM WRF AS IT SEEMS TO BE TAKING INTO ACCOUNT THE PRECIP
BATTLING DRY INFLUX THE BEST. IT SUGGESTS THAT WHILE THE FIRST GOOD
WAVE OF RAIN AND SOME EMBEDDED THUNDER TO ROLL UP ACRS THE SOUTH
HALF OF THE CWA OUT OF MO THROUGH 18Z...AREAS NORTH OF HWY 30 MAY
STAY LARGELY DRY UNTIL AFTER 2-3 PM CDT THIS AFTERNOON. WILL ADJUST
POPS ACCORDINGLY WITH A SHARP GRADIENT FROM NORTHEAST TO SOUTHWEST
THIS MORNING. ALSO LIKE THE WRF IN SUGGEST IN-WRAPPING DRY SLOT INTO
THE OCCLUSION WILL SPAWN A BROKEN LINE OF THUNDERSTORMS FROM JUST
SOUTHWEST OF THE QUAD CITIES...DOWN TOWARD EXTREME SOUTHEAST IA/NE
MO AND WEST CENTRAL IL BY LATE AFTERNOON. LINE COULD BE SHUNTED
FROM MOLINE SOUTHEASTWARD TO THE GALESBURG AND EVENTUALLY PEORIA
AREAS BY 01Z. WOULD NOT BE SURPRISED IF A FEW OF THESE STORMS
PRODUCE NEAR SEVERE OR SEVERE CRITERIA HAIL OR WINDS. IT APPEARS A
GENERAL .3 TO .5 INCHES OF RAINFALL ACRS THE SOUTHWEST 2/3S OF THE
CWA BY 00Z. HIGH TEMPS RANGE FROM THE UPPER 40S IN THE NORTH...TO
THE LOWER 60S IN THE SOUTHEAST.

TONIGHT...CUT-OFF UPPER LOW WILL GET DRAWN UP ACRS NORTHERN IL BY
SAT MORNING AND OPEN UP IN THE PROCESS. SFC LOW JUST EAST OF MLI
AROUND 993 MB MIGRATES TOWARD THE MKE AREA OF SE WI. THIS WILL ALLOW
A DEF ZONE OF RAINS ACRS MUCH OF THE CWA AND WARRANT CATEGORICAL
POPS...BUT AGAIN QPF NOT ALL THAT IMPRESSIVE WITH UP TO ANOTHER .3
TO .5 OF AN INCH OF RAIN TO FALL ON TOP OF WHAT OCCURS DURING THE
DAY FRIDAY. THIS THINKING SUPPORTS A 24 HR TOTAL FROM 12Z FRI TO 12Z
SAT OF WIDESPREAD .3-.75 OF AN INCH...WITH LOCALIZED SWATHS UP TO
AN INCH IN AREAS THAT GET IN ON SOME THUNDERSTORM ENHANCEMENT.
TEMPS MAY HOLD STEADY ACRS MUCH OF THE DVN CWA THROUGH MIDNIGHT
BEFORE DROPPING OFF TO LOWS OF UPPER 30S IN THE NORTHEAST...TO THE
MID TO UPPER 40S IN THE FAR EAST AND SOUTHEAST.  ..12..

.LONG TERM...SATURDAY THROUGH THURSDAY...
STACKED SYSTEM WILL BE EAST OF THE CWFA BY SATURDAY MORNING AND WILL
CONTINUE TO LIFT NORTH THROUGH THE NORTHERN GREAT LAKES BY SATURDAY
EVENING.  MODELS ARE SHOWING THE DEFORMATION ZONE OVER EASTERN IA
SATURDAY MORNING...SHIFTING EAST INTO ILLINOIS BY 18Z SUPPORTING
CHANCE POPS OVER THE ENTIRE AREA EARLY SATURDAY AND ONLY IN THE EAST
SATURDAY AFTERNOON.  THE 850MB THERMAL TROF WILL PASS THROUGH THE
CWFA SATURDAY MORNING.  850MB TEMPERATURES ARE EXPECTED TO BE IN THE
0C TO -4C RANGE AND SURFACE TEMPS IN THE 40S SO THE PRECIPITATION
TYPE SHOULD BE ALL RAIN.  ALSO EXPECT BREEZY CONDITIONS SATURDAY
BEHIND THE DEPARTING SYSTEM.   SATURDAY NIGHT SHOULD BE CHILLY WITH
CLEARING SKIES AND DIMINISHING WINDS.

RETURN FLOW SETS UP QUICKLY OVER THE REGION SUNDAY.  A COMBINATION
OF WAA AND S/W ENERGY MOVING THROUGH THE NORTH CENTRAL U.S. WILL
BRING ANOTHER CHANCE OF LIGHT RAIN TO THE CWFA SUNDAY AFTERNOON AND
NIGHT. MODELS ARE IN GOOD AGREEMENT FOR MID WEEK...SHOWING ANOTHER
TROF DEVELOPING OVER THE WESTERN U.S. BY TUESDAY.  AS THE TROF
DEEPENS IT WILL EJECT PIECES OF ENERGY INTO THE MIDWEST.  THESE S/W
WILL SPIN UP WAVES ALONG A STALLED FRONT OVER THE CENTRAL PLAINS AND
MID MISSISSIPPI VALLEY.  THE INITIAL WAVES MAY BE MOISTURE STARVED
AS THEY MOVE THROUGH THE MID MISSISSIPPI VALLEY MONDAY AND MONDAY SO
WILL GO WITH LOW CHANCE POPS.  THE MAIN WAVE IS EXPECTED TO MOVE
THROUGH THE REGION TUESDAY. BY THIS TIME AMPLE MOISTURE SHOULD BE
AVAILABLE SO HIGH CHANCE TO LIKELY POPS ARE WARRANTED TUESDAY AND
TUESDAY NIGHT.  THE MODELS HAVE COME INTO CLOSER AGREEMENT ON THE
TRACK OF THE SURFACE LOW WHICH SHOULD MOVE OVER OR JUST SOUTH OF THE
CWFA.  THIS PATH SUPPORTS A STRONG THERMAL GRADIENT OVER THE
REGION.

FOR WEDNESDAY AND THURSDAY THE ECMWF/GFS SHOW ANOTHER BROAD TROF
SETTING UP OVER THE WESTERN U.S. HOWEVER WITH A LARGE HIGH PRESSURE
SYSTEM SETTING UP  OVER THE NORTH CENTRAL U.S. THE STORM TRACK IS
PROGGED TO SET UP TO OUR SOUTH WITH THE ECMWF/GFS DISAGREEING ON HOW
FAR SOUTH THE TRACK WILL BE.  FOR NOW HAVE INCLUDED SOME LOW POPS
FOR WEDNESDAY INTO THURSDAY AND KEPT TEMPERATURES BELOW NORMAL.
..DLF..

&&

.AVIATION...
STRONG LLVL WINDS OF 40-50 KTS MAKE FOR A TURBULENT MORNING...WITH
INCREASING SOUTHERLY DIRECTIONAL SHEAR ABOVE 4K FT AGL AFTER 18Z
TODAY. INCOMING PRECIP BANDS WILL LOWER CIGS TO MVFR FROM SOUTHWEST
TO NORTHEAST MAINLY AFTER 17Z WITH THE BRL TERMINAL THE FIRST TO GO
DOWN. EMBEDDED THUNDERSTORMS ALSO TO BE A FACTOR IN THE VCNTY OF
MOST OF THE TERMINALS THIS AFTERNOON. SOME STRONGER STORMS POSSIBLE
IN THE VCNTY OF BRL AFTER 20Z...AND MLI NEAR 22Z. LOWER IFR CIGS
AND VSBYS POSSIBLE UNDER AN UPPER LEVEL LOW BY 03Z SAT.   ..12..

&&

.HYDROLOGY...
MISSISSIPPI RIVER LEVELS WILL CONTINUE TO RISE AS A RESULT OF SNOW
MELT TO THE NORTH...AND RAIN THAT FELL OVER PARTS OF WISCONSIN AND
MINNESOTA LAST WEEKEND. MAJOR SEVERITY FLOODING IS FORECAST OVER THE
NEXT WEEK FOR PORTIONS OF THE MISSISSIPPI RIVER FROM DUBUQUE
DOWNSTREAM TO BURLINGTON.

THE MISSISSIPPI RIVER IS FORECAST TO CREST BY THE MIDDLE OF NEXT
WEEK FROM DUBUQUE DOWNSTREAM TO BELLEVUE...FROM MID TO LATE NEXT
WEEK DOWNSTREAM OF BELLEVUE TO NEW BOSTON...AND DOWNSTREAM OF NEW
BOSTON TOWARD GREGORY LANDING NEXT WEEKEND.

THE RIVER FORECASTS INCLUDE PAST PRECIPITATION AND FORECAST
PRECIPITATION FOR THE NEXT 24 HOURS. ADDITIONAL PRECIPITATION OVER
THE NEXT COUPLE WEEKS COULD CAUSE ADDITIONAL RISES ABOVE THE LEVELS
CURRENTLY FORECAST...AND COULD CHANGE THE TIMING OF RISE TO THE SNOW
MELT CREST.

SHOWERS AND POSSIBLY A FEW THUNDERSTORMS WILL AFFECT THE REGION FROM
TODAY INTO SATURDAY. FORECAST PRECIPITATION AMOUNTS ARE EXPECTED TO
BE AROUND ONE HALF INCH WITH ISOLATED HIGHER AMOUNTS.  IF HEAVIER
PRECIPITATION DOES FALL...THE RUNOFF COULD ADD TO THE FORECAST RISES
FOR PORTIONS OF THE MISSISSIPPI RIVER. ANOTHER STORM SYSTEM IS
FORECAST TO BRING ROUNDS OF PRECIPITATION TO THE AREA EARLY NEXT
WEEK. DEPENDING ON HOW MUCH PRECIPITATION THIS SYSTEM BRINGS AND
WHERE THE HEAVIEST AMOUNTS FALL...THERE IS THE POTENTIAL FOR
ADDITIONAL RISES ON THE MISSISSIPPI RIVER BEYOND WHAT IS CURRENTLY
FORECAST.    ..STOFLET/DLF..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-IOWA-
     JACKSON-JOHNSON-JONES-LINN-MUSCATINE-SCOTT.

IL...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR CARROLL-JO DAVIESS-ROCK ISLAND-STEPHENSON-WHITESIDE.

MO...NONE.

&&

12/DLF
Hazardous weather outlook, Apr 15, 9:16 AM CDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
916 AM CDT FRI APR 15 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161430-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
916 AM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WINDS WILL CONTINUE ACROSS MOST OF THE OUTLOOK AREA
TODAY AS A STRONG SPRING STORM SYSTEM TRACKS FROM EASTERN KANSAS
TO CENTRAL ILLINOIS. EAST WINDS FROM 25 TO 35 MPH...WITH GUSTS TO
NEAR 50 MPH WILL CONTINUE THROUGH EARLY AFTERNOON...THEN DIMINISH
TO 20 TO 30 MPH. A WIND ADVISORY HAS BEEN ISSUED FOR MUCH OF THE
OUTLOOK AREA FOR TODAY. PLEASE SEE THE LATEST WIND ADVISORY MESSAGE FOR
MORE COMPLETE INFORMATION.

THERE WILL BE A HIGH THREAT OF GRASS FIRES DUE TO DRIED
VEGETATION...LOW RELATIVE HUMIDITY AND VERY STRONG WINDS. THIS
THREAT WILL END AS RAIN OVERSPREADS THE AREA FROM SOUTH TO NORTH
TODAY.

ISOLATED SEVERE STORMS WILL BE POSSIBLE...ESPECIALLY IN FAR
NORTHEAST MISSOURI AND PORTIONS OF WEST CENTRAL ILLINOIS THIS
AFTERNOON INTO EARLY EVENING. THE MAIN SEVERE WEATHER THREAT WILL
BE HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS UP TO 60 MPH.

THE MISSISSIPPI RIVER IS EXPERIENCING FLOODING. PLEASE SEE THE
LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STORM SYSTEM WILL MOVE THROUGH THE REGION EARLY NEXT WEEK.
THE SYSTEM WILL BRING RAIN AND SOME THUNDERSTORMS TO THE REGION
MONDAY INTO TUESDAY. THE RAINFALL MAY BE ENOUGH TO AGGRAVATE THE
ALREADY SWOLLEN MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW CHANCE THAT SPOTTER ACTIVATION WILL BE NEEDED ACROSS
PORTIONS OF WEST CENTRAL ILLINOIS THIS AFTERNOON AND EVENING.

SHEETS

In the hours before

Special weather statement, Apr 15, 2:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
221 PM CDT FRI APR 15 2011

IAZ099-ILZ034-035-MOZ010-152045-
CLARK-HANCOCK-LEE-MCDONOUGH-
221 PM CDT FRI APR 15 2011

...STRONG THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL MOVING INTO
THE AREA...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ROUGHLY 40 MILES SOUTHWEST OF WEST
POINT...OR 28 MILES SOUTH OF CANTON...MOVING NORTH AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ST PATRICK...WINCHESTER...GREGORY LANDING...TIOGA...WEST POINT AND
  STILLWELL BETWEEN 3 PM AND 330 PM THIS AFTERNOON.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS OVER 30 MPH ARE
POSSIBLE WITH THESE STORMS.

LAT...LON 4019 9150 4024 9151 4026 9187 4056 9189
      4059 9070 4028 9077 4028 9090 4019 9091
TIME...MOT...LOC 1914Z 188DEG 26KT 3976 9156

SHEETS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 4:30 AM CDTWind AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 13 more15 hr
Apr 15, 3:58 PM CDTSpecial Weather StatementDVNMcDonough62 min
Apr 15, 4:29 PM CDTSpecial Weather StatementDVNHenderson46 min
Apr 15, 4:56 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough34 min

Nearby

Special Weather Statements in Illinois, 2011Special Weather Statements in Missouri, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.